Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 182, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 23, 2008, 12:07 AM EDT for Boone County, Fayette County, Kanawha County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2008, 12:07 AM EDT (04:07 UTC)
- Expired
- Jun 23, 2008, 12:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boone County, WV, Fayette County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 19 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 230407
SVRRLX
WVC005-019-039-230445-
/O.NEW.KRLX.SV.W.0182.080623T0407Z-080623T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 AM EDT MON JUN 23 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BOONE COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF MADISON...
NORTHWESTERN FAYETTE COUNTY IN WEST VIRGINIA...
SOUTHERN KANAWHA COUNTY IN WEST VIRGINIA...
* UNTIL 1245 AM EDT
* AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF MADISON...AND MOVING EAST AT 26 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARMET BY 1225 AM EDT...
CHESAPEAKE AND BELLE BY 1230 AM EDT...
GLASGOW...EAST BANK AND CEDAR GROVE BY 1240 AM EDT...
PRATT...MONTGOMERY AND SMITHERS BY 1245 AM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3822 8184 3823 8183 3822 8182 3823 8180
3835 8125 3828 8124 3825 8121 3825 8120
3811 8117 3805 8180
TIME...MOT...LOC 0407Z 259DEG 23KT 3815 8171
$$
261 follow-up statement
000
WWUS51 KRLX 230439
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1238 AM EDT MON JUN 23 2008
WVC005-019-039-230448-
/O.EXP.KRLX.SV.W.0182.000000T0000Z-080623T0445Z/
KANAWHA WV-BOONE WV-FAYETTE WV-
1238 AM EDT MON JUN 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE...
NORTHEASTERN BOONE AND SOUTHERN KANAWHA COUNTIES EXPIRES AT 1245 AM
EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3822 8184 3823 8183 3822 8182 3823 8180
3835 8125 3828 8124 3825 8121 3825 8120
3811 8117 3805 8180
TIME...MOT...LOC 0438Z 259DEG 23KT 3819 8146
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:29 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 22, 10:29 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1029 PM EDT SUN JUN 22 2008 .SYNOPSIS... COLD FRONT CROSSES THE AREA MONDAY. HIGH PRESSURE MOVES IN TUESDAY. SOUTHWEST FLOW WITH DIURNAL CONVECTION RESUMES WEDNESDAY. && .NEAR TERM /THROUGH MONDAY/... WEATHER FINALLY SETTLING DOWN AFTER ONE LAST LINE OF SVR THUNDERSTORMS FORMED ALONG THE OHIO RIVER...ASSOCIATED WITH UPPER LEVEL SHORT WAVE TROUGH AND SURFACE BOUNDARY. THE UPPER SYSTEM IS NOW LIFTING N OF THE AREA AND HAS TAKEN THE HEAVY WEATHER WITH IT. AFTER THE LAST OF THE SHOWERS GRADUALLY WANE OVERNIGHT...CLEAR SKY IN SOME AREA WILL ALLOW AREAS OF DENSE FOG...THOSE AREAS BEING WHERE IT RAINED EARLIER. FINE TUNED THE POPS TO REFLECT LATEST TRENDS INCLUDING THE EXODUS OF PRECIPITATION IN THE E. TEMPERATURES OVERNIGHT LOOK ON TRACK. CONTINUED HIGHEST POPS IN THE MOUNTAINS MON AFTERNOON AS THINK THAT WILL BE MOST ACTIVE AREA GIVEN EASTWARD SHIFT OF UPPER LEVEL SHORT WAVE TROUGH AND SFC COLD FRONT. THE INCREASINGLY HARD TO FIND FRONT SHOULD BE NEAR W EDGE OF FORECAST AREA AROUND DAWN MON AND THEN MOVE E THROUGH THE AREA DURING THE DAY AND EARLY EVENING MON. THIS TRACK SHOULD FAVOR THE E PORTIONS OF THE AREA FOR DIURNALLY ENHANCED PRE FRONTAL CONVECTION. HIGHS MON ARE CLOSE TO WELL CONVERGED NUMBERS. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... H500 TROUGH AXIS CROSSES MONDAY NIGHT. EXPECT SHRA ACTIVITY TO WANE AFTER SUNSET AS INSTABILITY IS LOST. HIGH PRESSURE BUILDS IN AT THE SURFACE FOR TUESDAY...ALONG WITH A DRIER AIRMASS AND MORE SEASONABLE TEMPERATURES. RESULT SHOULD BE A WELCOME BREAK FROM THE SCATTERED CONVECTION THROUGH TUESDAY NIGHT. NEXT WAVE IN NW FLOW REGIME LOOKS TO CLIP THE SOUTHERN CWA COUNTIES WEDNESDAY AFTERNOON/EVENING. HAVE CONFINED CHANCE POPS TO THE SOUTH FOR NOW...ALTHOUGH ISOLATED ACTIVITY REMAINS POSSIBLE TO THE NORTH. LIKE MAV/MET BLEND FOR NIGHTTIME TEMPERATURES. FAVORED WARMER MAV FOR TUESDAY. && .LONG TERM /THURSDAY THROUGH SUNDAY/... GENERALLY FLAT FLOW ACROSS THE EASTERN U.S. IN THE EXTENDED PERIOD...MAYBE A SLIGHT TREND TOWARDS TROUGHINESS. NO HEAT WAVES IN SIGHT...ALTHOUGH TEMPERATURES WILL REMAIN AT NORMAL SUMMERTIME LEVELS. LOW LEVEL FLOW TURNS TOWARD THE SOUTHWEST FOR FRIDAY AND THE WEEKEND...HELPING TO INCREASE DEWPOINTS AND KEEP PRECIPITATION CHANCES IN THE FORECAST. USED HPC GRIDS AS A BASIS. KEPT A MAINLY DIURNAL PATTERN TO THE POPS ON THURSDAY...AHEAD OF MOISTURE/WARM FRONTAL BOUNDARY. FROM FRIDAY ON...WE ARE IN THE WARM SECTOR AND INDIVIDUAL WAVES BECOME TOUGH TO TIME. ENOUGH MOISTURE AND SUPPORT MAY BE AROUND TO SUPPORT PRECIPITATION AT ALMOST ANY TIME...AND THUS HAVE LOW CHANCE POPS FROM FRIDAY THROUGH THE WEEKEND. TRENDED SOME HPC TEMPERATURES TOWARDS THE ENSEMBLE NUMBERS...BUT MEX AND THE ENSEMBLE WERE GENERALLY IN GOOD AGREEMENT WITH HPC. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... IFR FOG IS LIKELY AGAIN LATE TONIGHT ALONG RIVER VALLEYS AND WHERE IT RAINED AGAIN. EXPECT ANOTHER DAY OF CONVECTION MON...MAINLY IN THE MOUNTAINS DURING THE AFTERNOON. AVIATION OUTLOOK /AFTER 00Z TUE/...IFR FOR POSSIBLE ALONG RIVER VALLEYS AND AREAS THAT RECEIVE RAINFALL LATE MONDAY NIGHT AND EARLY TUESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM NEAR TERM...TRM SHORT TERM...CL LONG TERM...CL AVIATION...TRM
Hazardous weather outlook, Jun 22, 7:35 PM EDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 735 PM EDT SUN JUN 22 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>026-029-033-034-232345- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-GILMER- MCDOWELL-WYOMING- 735 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE MONDAY. THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ027-028-030>032-035>040-046-047-232345- CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 735 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
In the hours before
Local storm report, Jun 22, 8:56 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
856 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL SYRACUSE 39.00N 81.97W
06/22/2008 U0.75 INCH MEIGS OH PUBLIC
&&
NNNNLocal storm report, Jun 22, 8:57 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
857 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL RENO 39.39N 81.35W
06/22/2008 U0.75 INCH WASHINGTON OH PUBLIC
&&
NNNNLocal storm report, Jun 22, 9:20 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
920 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL MARIETTA 39.42N 81.53W
06/22/2008 U0.75 INCH WASHINGTON OH PUBLIC
&&
NNNNLocal storm report, Jun 22, 9:23 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
923 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL SAINT MARYS 39.37N 81.14W
06/22/2008 U0.75 INCH PLEASANTS WV PUBLIC
&&
NNNNLocal storm report, Jun 22, 10:25 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1025 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL NEW MARTINSVILLE 39.65N 80.84W
06/22/2008 U0.50 INCH WETZEL WV PUBLIC
NNNNSpecial weather statement, Jun 23, 12:04 AM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1204 AM EDT MON JUN 23 2008 WVZ015-026-230445- BOONE-KANAWHA- 1204 AM EDT MON JUN 23 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BOONE AND SOUTHERN KANAWHA COUNTIES... AT 1159 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 5 MILES NORTH OF MADISON... MOVING EAST AT 32 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ASHFORD AROUND 1210 AM...RACINE...AND SETH AROUND 1215 AM...CHESAPEAKE...BELLE...AND MARMET AROUND 1225 AM... CHESAPEAKE...AND BELLE AROUND 1230 AM...SHARON AND AND EAST BANK AROUND 1235 AM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:29 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Jackson, Mason, Pleasants, Ritchie, Roane and 3 more | 31 min |
| Jun 22, 8:57 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Pleasants, Ritchie, Roane, Tyler, Wirt and 1 more | 48 min |
| Jun 23, 3:30 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 45 min |
| Jun 23, 4:01 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Roane, Wirt | 44 min |
| Jun 23, 4:41 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Roane | 34 min |
| Jun 23, 5:12 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.